MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
This customer had used this driver multiple times and bent the needle on the first try, and the second try realized the driver had been flashing read, and on the 3rd try had a new driver and was able to place an io attempt.
 
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Additional Manufacturer Narrative
(b)(4).Ez-io driver 9058 was returned for evaluation.Upon receipt, the driver was visually inspected.When the trigger was pulled the driver was operable and a blinking red led light was displaying.The driver was then subjected to simulated sawbone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst-case scenario for io insertion.Two (2) sawbones with medium and hard hardness profiles with 3mm cortexes were used for the test.The driver experienced a complete stall during the first attempt in the hard sawbone testing at 11.60 seconds.The complaint has been confirmed.The driver was opened to test and record operating characteristics.Battery voltage measured at 17.78 dc volts without being activated.Battery voltage measured as 12.70 dc volts when button was activated, and voltage reached a stable level.The measured voltage is slightly lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.The eeprom was parsed, and the results reveal the charge count was 16,132,759 and the cycle count was 338.The recorded charge count supports a depleted battery as the charge count exceeded the maximum depletion value of 15,300,000 per ver0190 accel biotech firmware verification test report.The cycle count of 338 is significant as it substantiates driver usage with considerations to bone density, average insertion time, storage, and frequency of testing.The motor/gearbox assembly were connected to dc power supply and set to approximately 18v.When the trigger was pulled the motor and gear box were operable.A blinking red led light display was still observed.The battery pack was disassembled, and each battery cell was measured and the values are slightly lower than the nominal specification of 3v for each cell upon release.This is expected after device use.Testing confirms that the failure is related to battery depletion due to normal wear.A copy of the manufacturing device history file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Two ifus will be referenced for this investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".The ez-io needle ifu states, "important: control patient movement prior to and during procedure.Squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.The device was released in 02/2016 and is approximately 7 years old.The complaint has been confirmed.Per functional testing and the eeprom data analysis, the failure is the result of battery depletion due to normal wear.No corrective/preventa tive actions will be assigned.The root cause is unintentional user error-normal wear.No further action is required.Teleflex will continue to monitor and trend on complaints of this nature.
 
Event or Problem Description

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
effie jefferson
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key16385642
Report Number3011137372-2023-00014
Device Sequence Number14737078
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Device Lot NumberJ06958
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2023
Supplement Date Received by Manufacturer03/08/2023
Initial Report FDA Received Date02/16/2023
Supplement Report FDA Received Date03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED; NONE REPORTED
Patient SexFemale